Alert archive / Arizona / Red Flag Warnings in 2011

Red Flag Warning 12, NWS Las Vegas, NV

June 24, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jun 24, 2011, 3:00 AM MST for Mohave County, Arizona. It took effect at Jun 24, 2011, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2011, 3:00 AM MST (10:00 UTC)
In effect from
Jun 24, 2011, 11:00 AM MST
Expired
Jun 24, 2011, 6:05 PM MST
In force
7 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6140 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WWUS85 KVEF 241000
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 AM PDT FRI JUN 24 2011

.AN AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL
PRODUCE INCREASING WINDS ACROSS NORTHWEST ARIZONA THIS AFTERNOON
AND EVENING. THE COMBINATION OF THESE GUSTY WINDS ALONG WITH LOW
RELATIVE HUMIDITY VALUES IN THE AFTERNOON AND EVENING HOURS COULD
CREATE CRITICAL CONDITIONS FOR RAPID FIRE GROWTH.

AZZ102-241900-
/O.UPG.KVEF.FW.A.0013.110624T1900Z-110625T0300Z/
/O.NEW.KVEF.FW.W.0012.110624T1800Z-110625T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
300 AM MST FRI JUN 24 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 102...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 



* TIMING...SOUTHWEST WINDS WILL INCREASE DURING THE LATE MORNING
  TO EARLY AFTERNOON HOURS...PEAK IN THE LATE AFTERNOON AND EARLY
  EVENING HOURS...THEN TAPER OFF AROUND SUNSET.

* WIND...SUSTAINED SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS 
  POSSIBLY OVER 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 5 AND 10 
  PERCENT CAN BE EXPECTED.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY
  AND DRY FUELS MAY CREATE CONDITIONS THAT ARE FAVORABLE FOR
  EXTREME FIRE BEHAVIOR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
380 
WWUS85 KVEF 241827
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1127 AM PDT FRI JUN 24 2011

.AN AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST WILL
PRODUCE INCREASING WINDS ACROSS NORTHWEST ARIZONA THIS AFTERNOON
AND EVENING. THE COMBINATION OF THESE GUSTY WINDS ALONG WITH LOW
RELATIVE HUMIDITY VALUES IN THE AFTERNOON AND EVENING HOURS COULD
CREATE CRITICAL CONDITIONS FOR RAPID FIRE GROWTH.

AZZ102-250230-
/O.CON.KVEF.FW.W.0012.000000T0000Z-110625T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
1127 AM MST FRI JUN 24 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
102...

* TIMING...SOUTHWEST WINDS WILL INCREASE DURING THE LATE MORNING 
  TO EARLY AFTERNOON HOURS...PEAK IN THE LATE AFTERNOON AND 
  EARLY EVENING HOURS...THEN TAPER OFF AROUND SUNSET. 

* WIND...SUSTAINED SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS 
  POSSIBLY OVER 35 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 5 AND 10 
  PERCENT CAN BE EXPECTED.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE
  HUMIDITY AND DRY FUELS MAY CREATE CONDITIONS THAT ARE 
  FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

STACHELSKI
294 
WWUS85 KVEF 250105
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 PM PDT FRI JUN 24 2011

AZZ102-250215-
/O.CAN.KVEF.FW.W.0012.000000T0000Z-110625T0300Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
605 PM MST FRI JUN 24 2011

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 102...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED
FLAG WARNING FOR MUCH OF MOHAVE COUNTY ARIZONA. 

AT 6 PM MST...WINDS HAD SUBSIDED OVER MOST OF THE WARNED AREA.
THIS TREND WILL CONTINUE THROUGH THE EVENING...SO THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

MORGAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jun 23, 8:49 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 23, 8:49 PM MST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
849 PM PDT THU JUN 23 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHWESTERN
CANADA THROUGH THIS WEEKEND. THIS WILL RESULT IN PERIODS OF GUSTY
WINDS FROM THE SOUTHWEST TO WEST MAINLY IN THE AFTERNOON AND EVENING
HOURS ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. DRY
CONDITIONS WILL CONTINUE THROUGH THE WEEKEND ACCOMPANIED BY A SLIGHT
DROP IN TEMPERATURES.
&&

.UPDATE...ANOTHER NIGHT OF CLEAR SKIES AND WARM TEMPERATURES. NO
CHANGES PLANNED THIS EVENING.
&&

.PREV DISCUSSION...
322 PM PDT THU JUN 23 2011

.SHORT TERM...SUMMER CONTINUES ITS GRASP ACROSS THE AREA THIS
AFTERNOON AS TEMPERATURES HAVE SOARED ABOVE NORMAL ONCE AGAIN. IF
WET GET 110 AGAIN AT MCCARRAN OR BETTER THIS AFTERNOON FOR A HIGH
IT WOULD BE ONLY THE 6TH TIME WE HAVE HAD TWO DAYS OR MORE WITH A
HIGH OF AT LEAST 110 IN JUNE IN LAS VEGAS SINCE 1990. THE OTHER
YEARS THIS HAPPENED IN THE LAST 20 YEARS WERE 2008...2006...1999...
1994 AND 1990. THE GOOD NEWS FOR THOSE THAT CAN'T STAND THE HEAT IS
THAT THERE IS A SLIGHT COOLING TREND EXPECTED OVER THE NEXT FEW DAYS
AS AN AREA OF LOW PRESSURE NOTED ON WATER VAPOR ACROSS SOUTHERN
BRITISH COLUMBIA CONTINUES TO PUSH EASTWARD ACROSS SOUTHWESTERN
CANADA THROUGH THIS WEEKEND. THIS WILL CONTINUE TO LOWER HEIGHTS AS
WELL AS TEMPS ALOFT BY AROUND 2 DEGREES C OR SO IN THE 850-700 MB
LAYER. STATISTICAL GUIDANCE WAS TOO LOW TODAY AGAIN AS WAS THE
FORECAST HIGH OFF THE 12Z OBSERVED SOUNDING FOR VEF. GIVEN THE
PREVIOUS SENTENCE AND THE THOUGHT THAT WE SHOULD MIX WELL ENOUGH
EACH DAY FROM TOMORROW THROUGH SUNDAY AND HAVE ENOUGH SUNSHINE
AROUND...I OPTED TO GO AT OR A LITTLE ABOVE THE WARMER END OF
GUIDANCE FOR HIGHS. THIS WILL STILL RESULT IN A SLIGHT DROP IN HIGHS
THROUGH SATURDAY...HOWEVER TEMPERATURES WILL STILL REMAIN ABOVE
NORMAL.

THE ONLY REAL ISSUE WE WILL HAVE TO DEAL WITH IS AN INCREASE IN
WINDS MAINLY EACH AFTERNOON AND EVENING AS WEAK IMPULSES OF ENERGY
ROTATE THROUGH THE BASE OF THE TROUGH AND ENHANCE WINDS ACROSS THE
AREA. THE STRONGEST WINDS LOOK TO BE THIS EVENING AND AGAIN TOMORROW
AFTERNOON AND EVENING AS A 70KT+ BELT OF WINDS MOVES ACROSS
SOUTH-CENTRAL NEVADA AT 250 MB. MODEL CROSS SECTIONS SHOW THE
POTENTIAL FOR A CRITICAL LAYER TO DEVELOP TO THE LEE OF THE SOUTHERN
SIERRA AND SPRING MOUNTAINS THIS EVENING WHICH COULD RESULT IN
ENHANCED DOWNSLOPE WINDS DEVELOPING. GUSTS OF 35-40 MPH ARE POSSIBLE
IN THE EASTERN SIERRA...OWENS VALLEY AND IN THE RED ROCK CANYON AREA
AS WELL AS THE WEST AND SOUTHWEST PARTS OF THE LAS VEGAS VALLEY
THEN. THERE MAY BE A SPOT OR TWO THAT REACHES ADVISORY CRITERIA BUT
AT THIS TIME IT DID NOT LOOK WIDESPREAD ENOUGH TO ISSUE ONE. WINDS
TOMORROW WILL PICK UP AGAIN IN THE AFTERNOON AND EVENING BUT DO NOT
LOOK AS STRONG IN THESE AREAS AS THIS EVENING. A SLIGHT INCREASE IN
SPEEDS WILL TAKE PLACE AGAIN SATURDAY AND SUNDAY AFTERNOON AND
EVENING BUT WITH WEAKER WINDS ALOFT...SPEEDS SHOULD EVEN BE LOWER
THAN WHAT WE SEE THIS EVENING OR AGAIN ON FRIDAY AFTERNOON/EVENING.

.LONG TERM...THE FORECAST REGION WILL REMAIN SANDWICHED BETWEEN A
RIDGE OF HIGH PRESSURE TO THE EAST AND A LOW PRESSURE SYSTEM OFF THE
PACIFIC NORTHWEST COAST NEXT WEEK...WHICH WILL KEEP THE AREA UNDER
DRY SOUTHWESTERLY FLOW. THE HIGHLIGHT IN THE EXTENDED PERIOD WILL BE
BREEZY TO WINDY CONDITIONS ON TUESDAY AND WEDNESDAY AS THE LOW
PRESSURE SYSTEM DROPS SOUTH JUST OF THE NORTHERN CALIFORNIA COAST.
NO PRECIPITATION IS EXPECTED...BUT WINDS WILL LIKELY BE STRONG
ENOUGH TO RAISE FIRE WX CONCERNS...AND MAY POSSIBLY EVEN NEED AN
ADVISORY FOR PORTIONS OF THE MOJAVE DESERT. THE LOW PRESSURE SYSTEM
WILL THEN PASS TO THE NORTH ON WEDNESDAY/THURSDAY...AND ALLOW
RIDGING TO BUILD BACK IN FROM THE SOUTHEAST TO WARM UP TEMPERATURES
FOR NEXT WEEKEND.

.AVIATION...FOR MCCARRAN...THE WINDS WILL REMAIN SOUTHWESTERLY AND
CONTINUE TO BE GUSTY OVER THE NEXT 24 HOURS AS A MINOR
DISTURBANCE TO THE NORTH HELPS KEEP SURFACE WINDS COUPLED WITH
STRONGER WINDS ALOFT OVERNIGHT...AND CONTINUING THROUGH FRIDAY AS WE
TYPICALLY MIX DUE TO HEATING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT CLOUD COVER IS EXPECTED THROUGH FRIDAY.
SOUTH/SOUTHWEST WINDS GUSTING TO 25-30 KNOTS WILL OCCUR OVER THE
NEXT 24 HOURS AS AN AREA OF LOW PRESSURE SETS UP OVER NORTHERN
WASHINGTON STATE.

.FIRE WEATHER...AN AREA OF LOW PRESSURE IS FORECAST TO MOVE ACROSS
THE PACIFIC NORTHWEST FRIDAY INTO THIS WEEKEND. WEAK IMPULSES
ROTATING THROUGH THE BASE OF THIS SYSTEM WILL HELP TO ENHANCE
SOUTHWEST TO WEST WINDS OVER THE AREA AT TIMES...MAINLY FROM THE
AFTERNOON HOURS INTO EVENING HOURS ACROSS THE AREA. PLENTY OF DRY
AIR IS EXPECTED TO REMAIN ACROSS THE AREA THROUGH THIS WEEKEND WITH
LITTLE RECOVERY EXPECTED AT NIGHT. WHILE FORECASTED RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BE BONE DRY FOR FRIDAY AFTERNOON AND
EVENING...THE MAIN ISSUE IS HOW STRONG WINDS ARE EXPECTED TO GET.
SURFACE WINDS TOMORROW AND TODAY ARE FORECASTED TO BE AROUND 20 KTS
SUSTAINED AND SURFACE PRESSURE GRADIENTS DO NOT LOOK ANY STRONGER
THAN TODAY AS WELL AS FORECASTED MODEL WINDS AT 5000 FEET. WE OPTED
TO SEE HOW STRONG WINDS GET TODAY GIVEN THE MARGINAL CONDITIONS
FORECASTED BY THE MODELS FOR TOMORROW FOR CRITICAL CONDITIONS TO BE
REACHED ACROSS NORTHWEST ARIZONA. AS A RESULT THE FIRE WEATHER WATCH
FOR MOST OF MOHAVE COUNTY FOR FRIDAY AFTERNOON AND EVENING REMAINS
IN EFFECT. BASED ON HOW THINGS TREND THIS AFTERNOON AND WHAT THE
NEXT SET OF MODEL RUNS SHOW...THE WATCH WILL BE UPGRADED OR
CANCELLED WITH THE NEXT PACKAGE. THERE MAY BE SOME LOCALLY GUSTY
WINDS OVER 35 MPH IN PORTIONS OF CLARK COUNTY THIS EVENING TO THE
LEE OF THE SPRING MOUNTAINS BUT THE AREAL COVERAGE IS TOO SMALL TO
WARRANT ANY HEADLINES DESPITE THE VERY LOW RELATIVE HUMIDITY VALUES
IN PLACE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR AZZ102.
CA...NONE.
&&

MORGAN/STACHELSKI/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 23, 5:02 AM MST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 AM PDT THU JUN 23 2011

AZZ001-003-240700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
502 AM MST THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS COMBINED WITH VERY DRY CONDITIONS THIS
AFTERNOON AND EVENING WILL HEIGHTEN FIRE WEATHER CONCERNS BUT
WIND GUSTS ARE GENERALLY EXPECTED TO STAY BELOW 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST WINDS ARE EXPECTED TO BE A LITTLE STRONGER AND MORE
WIDESPREAD FRIDAY AFTERNOON AND EVENING WITH THE POTENTIAL FOR
MANY LOCATIONS IN NORTHWEST ARIZONA TO EXCEED CRITICAL FIRE
WEATHER THRESHOLDS WITH GUSTS OVER 35 MPH. THE PATTERN WILL REMAIN
SIMILAR SATURDAY AND SUNDAY THEN WINDS WILL DIMINISH BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ002-036-CAZ519>527-NVZ014>022-240700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
502 AM PDT THU JUN 23 2011 /502 AM MST THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY SOUTHWEST
WINDS COMBINED WITH VERY DRY CONDITIONS THIS AFTERNOON AND EVENING
WILL HEIGHTEN FIRE WEATHER CONCERNS BUT CONDITIONS ARE GENERALLY
EXPECTED TO STAY BELOW CRITICAL THRESHOLDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GUSTY AFTERNOON AND
EVENING SOUTHWEST WINDS COMBINED WITH VERY DRY CONDITIONS FRIDAY
THROUGH SUNDAY WILL HEIGHTEN FIRE WEATHER CONCERNS BUT CONDITIONS
ARE GENERALLY EXPECTED TO STAY BELOW CRITICAL THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Arizona, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.